Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 3, NWS Wichita, KS

March 11, 202617 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 11, 2026, 12:23 PM CDT for 17 counties in Kansas. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2026, 12:23 PM CDT (17:23 UTC)
In effect from
Mar 12, 2026, 12:00 PM CDT
Expired
Mar 12, 2026, 8:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS83 KICT 111723
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1223 PM CDT Wed Mar 11 2026

KSZ032-033-047>052-067-068-082-083-091-092-121200-
/O.UPG.KICT.FW.A.0002.260312T1700Z-260313T0100Z/
/O.NEW.KICT.FW.W.0003.260312T1700Z-260313T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-Harper-Sumner-
1223 PM CDT Wed Mar 11 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH CENTRAL 
KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 8 PM CDT Thursday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
750 
WWUS83 KICT 120658
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
158 AM CDT Thu Mar 12 2026


KSZ053-069-093-122300-
/O.EXA.KICT.FW.W.0003.260312T1700Z-260313T0100Z/
Chase-Butler-Cowley-
158 AM CDT Thu Mar 12 2026

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH
CENTRAL KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 8 PM CDT this evening.

* Extreme Grassland Fire Danger...

* Winds...Southwest 25 to 35 mph with gusts around 45 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>052-067-068-082-083-091-092-122300-
/O.CON.KICT.FW.W.0003.260312T1700Z-260313T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-Harper-Sumner-
158 AM CDT Thu Mar 12 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND
SOUTH CENTRAL KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
295 
WWUS83 KICT 121855
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
155 PM CDT Thu Mar 12 2026


KSZ032-033-047>053-067>069-082-083-091>093-130100-
/O.CON.KICT.FW.W.0003.000000T0000Z-260313T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
155 PM CDT Thu Mar 12 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH
CENTRAL KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest 25 to 35 mph with gusts up to 48 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
580 
WWUS83 KICT 130050
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
750 PM CDT Thu Mar 12 2026


KSZ032-033-047>053-067>069-082-083-091>093-130200-
/O.EXP.KICT.FW.W.0003.000000T0000Z-260313T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
750 PM CDT Thu Mar 12 2026

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH-CENTRAL KANSAS...

With cooling temperatures and decreasing winds this evening,
extreme grassland fire danger is coming to an end. However, very
high grassland fire danger will continue through the evening and
nighttime hours. Continue to avoid burning or any activities that
may cause a spark over the next few hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 11, 6:38 AM CDT, 5 hours 45 minutes earlier. Its key messages:

  • Cooler temperatures and gusty north will will prevail for today
  • Very High to Extreme Fire Danger is expected for Thursday with strong southwest winds and warmer temperatures, a Fire Weather Watch has been hoisted
  • Confidence is increasing for dry weather conditions to continue for several days across the region, as longer range models show a upper level weather pattern change that becomes less favorable for precipitation
Area forecast discussion, Mar 11, 6:38 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 AM CDT Wed Mar 11 2026

.KEY MESSAGES...

- Cooler temperatures and gusty north will will prevail for
  today

- Very High to Extreme Fire Danger is expected for Thursday with
strong southwest winds and warmer temperatures, a Fire Weather Watch
has been hoisted

- Confidence is increasing for dry weather conditions to
  continue for several days across the region, as longer range
  models show a upper level weather pattern change that becomes
  less favorable for precipitation

&&

.DISCUSSION...
Issued at 308 AM CDT Wed Mar 11 2026

Cooler conditions along with gusty north winds will be a dramatic
change from yesterday's very warm temperatures over southern Kansas.
Meanwhile, the upper level weather system that brought all the
showers/storms to the area last night will push a strong cold
front well south of the Gulf states for tonight into Thursday.
This will shove all the rich low level moisture well south
into the Gulf of Mexico and it will take several days to
recover/return anytime soon for Kansas. As a result, a dry
weather pattern is likely to prevail for several days across the
central plains. Heading into Thursday, HREF probabilities
continue to increase for 850mb wind speeds of 40kts or greater
to occur during the afternoon hours on Thursday. The combination
of tightening surface pressure gradient and deeper mixing of
the atmosphere tapping into those stronger 850mb winds will
create strong southwest winds during the day on Thursday. Wind
advisory levels could be attained across central and south
central Kansas.

A upper level wave travel southeast across the northern plains into
the Great Lakes region Thursday night. This will push a frontal
boundary southward across the central plains for Friday and will
come through dry with no moisture available. Model ensembles
continue to show a well pronounced and fleet-footed upper level wave
moving across the central plains on Sunday, and under going
explosive surface cyclogenesis over the Great Lakes region. This will
push colder air southward across Kansas for late Saturday night
through the day on Sunday. The gusty north winds will make
conditions feel colder with below normal temperatures continuing
through Monday. The cold air looks to be short-lived as long
range models show an amplification of a upper level ridge
pattern over the Rockies gradually shifting east into the
central plains for Tuesday and Wednesday. This pattern shift
strongly favors a warmer than normal temperatures and dry
weather conditions.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 634 AM CDT Wed Mar 11 2026

Low clouds(MVFR category) will linger over southeast Kansas
this morning then should gradually rise above MVFR cigs by this
afternoon. Gusty northwest winds will affect the entire region
for the morning through the afternoon hours today. VFR
conditions expected through the night with winds diminishing
around sunset.

&&

.FIRE WEATHER...
Issued at 308 AM CDT Wed Mar 11 2026

Very high fire danger will affect central Kansas this afternoon with
gusty north winds and dry air. Thursday remains the day of focus for
dangerous fire weather conditions. Very strong southwest winds,
warmer temperatures, and lower relative humidity levels will create
Very High to Extreme fire danger across central and south central
Kansas. Southwest wind gusts of 35 to 45 mph at times will impact
the Fire Weather Watch area. Any fire that ignites will have HIGH
potential to turn into a wildfire and be nearly impossible to
control. Like we mentioned yesterday models are still showing signs
of high clouds moving across the region on Thursday. If those high
clouds become thicker it would hinder our GOES satellite technology
full capabilities to detect grassland wildfires compared to clear
sky days.

We could see very high fire danger materialize again for Sunday
afternoon with strong north winds, however that fire weather risk
will depend on the arrival time of colder air. If the colder air
moves in sooner this could lower the fire weather risk into the high
category.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ032-033-047>052-067-068-082-083-091-092.

&&

DISCUSSION...CDJ
AVIATION...CDJ
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 11, 3:30 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 AM CDT Wed Mar 11 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 AM CDT Wed Mar 11 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high fire danger is possible over central Kansas this afternoon
due to gusty north winds and low relative humidity levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very dangerous fire weather conditions are expected to occur on
Thursday over central and south central Kansas. As a result, a fire
weather watch has been hoisted for those areas. Strong southwest
winds, warmer temperatures, and low relative humidity values will
create extreme fire danger levels during the afternoon and early
evening hours. Very high fire danger will affect locations east of
the Kansas turnpike. Avoid outdoor burning as any fire would be
very difficult to impossible to control.

Very high fire danger will be possible again for Sunday afternoon
across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Mar 11, 9:34 AM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
934 AM CDT Wed Mar 11 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     Rain             Benton                  37.79N 97.11W
03/11/2026  M2.02 Inch       Butler             KS   Trained Spotter

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 7:15 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick, Sumner60 min
Mar 10, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Harvey, Reno, Sedgwick64 min
Mar 10, 8:33 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick27 min
Mar 10, 8:35 PM CDTSevere Thunderstorm WarningICTHarper, Sumner55 min
Mar 10, 9:55 PM CDTSevere Thunderstorm WarningICTCowley41 min
Mar 10, 10:14 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood46 min
Mar 10, 10:47 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson26 min
Mar 11, 1:33 AM CDTFire Weather WatchICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more11 hr

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.